Enbrel injections- more painful than usual

Hi all,

I have been contacted recently by a lady who feels that since the supply issues there were a few months ago with Enbrel, her injections seem to be more painful when she administers them. They sting a lot more and the area can become bruised and swollen.

I have given her some suggestions to try and ease the problem, but she is convinced it has become worse since the supply issues and I wondered whether anyone else felt the same way?

Hope you all have a good weekend and lets hope this lovely weather continues!



NRAS (Helpline)

10 Replies

  • I dont understand how there could be a connection between the two. I haven't been on enbrel for long enough and my supplier is bupa

  • Thanks Cathie, She was wondering whether it was a problem with the batch or she thought there could be a change of manufacturer, although I pointed out that Enbrel is only manufactured by Pfizer.



  • Has she had a lot of steroids? I feel when I'm on steroids my injections are more painful and as my skin is more friable it hurts more? X

  • Hi Sally, I found that the Enbrel pen was very painful, and it bruised me badly, so came off that and was put on cimzia, which does not bruise or hurt. I think some people feel the pain of pens more than injections. regards Rita

  • I haven't experience any difference since the supply issues.

  • Yes!!! I have had the same problem ...been using Enbrel since May last year, no problem, stopped for a while, as fell pregnant and restarted in April this year and OH MY GOD, they are SOOOO painful, make me cry, I thought maybe it was me being pregnant and maybe oversensitive, but I feel like maybe the needle isn't as fine/sharp, as every time I do one it bleeds quite alot and always leaves a bruise.I completely dread doing them :(

    I do wonder if there is an issue with the pens now??

  • I've noticed this too! I've been on enbrel for about 3 years. When I first started the injection site used to get sore and swollen, but has been fine ever since. But recently they have been more painful and have started to bruise badly. I have about 3 bruises at a time now, very attractive!

  • Yes I have just started my latest batch and commented that it was the most painful one I have ever done and I have been on enbrel over 3 years. Also finding that the actual injection does not take as long, I usually count to 10 (helps to take my mind off the pain) normally get to 8 now lucky to get to 5 or 6. Wonder if its a more efficient pen now?

  • I am on embrel and do find they hurt alot more than the methotrexate i also take, this is because the fluid is alot more thicker than the methotrexate and thats why it hurts quiet abit and sometimes bruises, so nothing to worry about. Hope this helped a little bit.

  • Thanks Laura

You may also like...